Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 101, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 28, 1997, 1:22 PM CDT for Wayne County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1997, 1:22 PM CDT (18:22 UTC)
- Expired
- Jul 28, 1997, 1:55 PM CDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3105 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
930 WUUS1 KJKL 281823 RRA SVRJKL KYC231-281855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 222 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 155 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...WAYNE AT 120 PM CDT...A SEVERE THUNDERSTORM DEVELOPED IN WESTERN WAYNE COUNTY OR ABOUT 35 MILES SOUTHWEST OF SOMERSET. THIS STORM WILL PRODUCE LARGE HAIL AS IT AFFECTS GAP CREEK...RAMSEY ISLAND AND WINDY THROUGH 145 PM CDT. THE SEVERE STORM WAS MOVING EAST ABOUT 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HUETTL/HARLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:45 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 9:45 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1040 AM EDT MON JUL 28 1997 WILL BE UPDATING THE FOOTHILLS NW OF JKL TO INCLUDE THEM IN THE HEAT ADVISORY THIS AFTERNOON AS TEMPERATURES RUNNING ABOUT 2 DEGREES AHEAD OF THIS TIME YESTERDAY AND NEAR OR EVEN A LITTLE ABOVE WARMER FWC GUIDANCE. 14Z READINGS MOSTLY BETWEEN 80-85 WHILE DEWPOINTS IN THE MIDDLE 70S. BUMPING HIGHS INTO THE MIDDLE 90S ALONG AND NW OF A LOZ TO HTS CORRIDOR AND EXPECT DEWPOINTS TO STAY NEAR 75 AS SW WINDS 5-10 MPH DRAWS IN REAL MOIST AIR OVER WESTERN PARTS OF KY/TN. HEAT INDICES TO ELEVATE BETWEEN 105-110. WILL ALSO INCREASE 30 POPS AREAS N OF JKL TO 50 POPS FOR THUNDERSTORMS CLOSER TO APPROACHING COLD FRONT CUTTING INTO CENTRAL IN/OH AND TO REACH ALONG I-64 BY 2Z. MODIFIED 12Z ILN/BNA SOUNDINGS WITH HIGHS IN THE MID 90S AND DEWPOINTS IN THE MID 70S GAVE LIFTED INDICES OF MINUS 10...CAPES OF 5500 J/KG...TT IN THE LOWER 50S...K INDEX OF 37 AND PW OF 1.9-2.0 INCHES WITH LIMITED CAP AND LITTLE VEERING OF UPPER LEVEL WINDS. WITH SUCH HIGH INSTABILITY...EXPECT A FEW STORMS TO BECOME SEVERE WITH TORRENTIAL DOWNPOURS LATE THIS AFTERNOON/EVENING ESPECIALLY N OF THE DANIEL BOONE PARKWAY/HIGHWAY 80 CLOSER TO FRONTAL BOUNDARY. JKL 92/67/84 551 LOZ 95/69/86 451 HUETTL
In the hours before
Special weather statement, Jul 28, 11:09 AM CDT, 2 hours 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1205 PM EDT MON JUL 28 1 1997 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN EXTENDED TO INCLUDE ALL OF EASTERN KENTUCKY THROUGH THIS EVENING. SOME OF THE CITIES INCLUDED IN THE THREAT AREA ARE...FLEMINGSBURG...MOUNT STERLING...MOREHEAD...SOMERSET...LONDON... MIDDLESBORO...JACKSON...HAZARD...PAINTSVILLE AND PIKEVILLE. A STRONG COLD FRONT POSITIONED OVER CENTRAL INDIANA AND NORTHWEST OHIO WILL ADVANCE SOUTH THROUGH EASTERN KENTUCKY LATE THIS EVENING AND EARLY OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO FIRE UP ALONG AND AHEAD OF THE FRONT AFTER 230 PM EDT...THEN DIMINISH AFTER MIDNIGHT. THE MAIN THREAT FROM THE EASTBOUND STORMS WILL BE LOCALLY HEAVY RAINS WITH A FEW STORMS PRODUCING UP TO 2 INCHES PER HOUR. DAMAGING WINDS AND DANGEROUS LIGHTNING ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. THE NATIONAL WEATHER SERVICE MAY REQUEST THE ACTIVATION OF SPOTTERS AND/OR HAM RADIO OPERATORS LATE THIS AFTERNOON AND EVENING. THIS IS ONLY A PRELIMINARY OUTLOOK. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:40 PM CDT | Severe Thunderstorm Warning | JKL | Menifee, Powell | 60 min |
| Jul 27, 8:40 PM CDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan | 60 min |
| Jul 27, 9:06 PM CDT | Severe Thunderstorm Warning | JKL | Wolfe | 59 min |
| Jul 28, 1:57 PM CDT | Severe Thunderstorm Warning | JKL | Jackson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.